New Mexico, 2012

Drought in New Mexico, August 14 to 31, 2012

August 14 to 31, 2012 · NWS EPZ · 2 events in 2 counties and zones

After being put into Moderate(D1) drought for a short time, South Central New Mexico was put into Severe(D2) drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

After being put into Moderate(D1) drought for a short time, South Central New Mexico was put into Severe(D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 14, 1:37 AM MST, 11 hours 23 minutes earlier.

Area forecast discussion, Aug 14, 1:37 AM MST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
237 AM MDT TUE AUG 14 2012

.SYNOPSIS...
THE SUMMER MONSOON PATTERN HAS HAD TROUBLE STAYING ESTABLISHED
ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO AS HIGH PRESSURE
ALOFT CONTINUES OVER THE REGION. AS A RESULT ONLY MARGINAL
MOISTURE RESIDES OVER THE BORDERLAND. THIS GENERALLY LIMIT STORM
ACTIVITY. HOWEVER SEASONABLY WARM TEMPERATURES EACH AFTERNOON
WILL WORK TO GENERATE SCATTERED AFTERNOON STORMS ACROSS AREA
MOUNTAINS AND ISOLATED LOWLAND STORMS LATE IN THE DAY MOST OF THIS
WEEK. FRIDAY AND SATURDAY A SLIGHT INCREASE IN MOISTURE AND STORM
COVERAGE IS EXPECTED BEHIND A WEAK FRONTAL PASSAGE.

&&

.DISCUSSION...
THE BROKEN MONSOON PATTERN CONTINUES AS A HIGH PRESSURE CENTER
ALOFT REMAIN STRADDLED ACROSS SE AM AND SW NM. THIS IS KEEPING
DEEP SEATED MONSOONAL FLOW/MOISTURE WELL TO OUR SOUTH. HOWEVER THE
HIGH IS NOT SO DOMINATE THAT MOISTURE HASN'T BEEN ABLE TO
PENETRATE IT. THUS WE FIND OUR ATMOSPHERE WITH A BIT OVER 1" PW.
THIS IS CERTAINLY NOT IMPRESSIVE GIVEN THE SEASON...AND IT IS ONLY
MARGINAL FOR STORM DEVELOPMENT GIVEN HIGH PRESSURE/WARM TEMPS
ALOFT AND NO DISCERNIBLE DISTURBANCES ALOFT OR FORCING BELOW. THUS
THE REGION WILL RELY ON SURFACE HEATING AND ORTHOGRAPHIC UPSLOPE
FLOW AS DESTABILIZING FORCES. ALL THIS POINTS TOWARD MIDDAY MTN
STORMS AND EVENING LOWLAND STORMS...IN THE ISOLATED TO SCATTERED
RANGE OF COVERAGE. EXPECT A REPEAT WEDNESDAY.

THURSDAY AND FRIDAY THE UPPER HIGH SHIFTS NW TO S NV. THIS LOOKS
TO ALLOW A BIT MORE MOISTURE TO MOVE INTO OUR REGION. PREVIOUS
MODELS SHOWED A NICELY DEFINED SURFACE FRONT TO PUSH OUT OF THE
PLAINS INTO OUR AREA. THIS CREATED A STRONG FOCUS IN THE MODELS
FOR PCPN DEVELOPMENT AND ADDITIONAL LOW-LEVEL MOISTURE FOR OUR
AREA FRIDAY AND SATURDAY. THIS SOLUTION IS NOT SO APPARENT IN THE
CURRENT SUITE OF MODEL OUTPUT. WITH THE UPPER HIGH NO LONGER
OVERHEAD WITH POTENTIAL FOR IMPULSES TO SKIRT THE AREA AND SOME
MEASURE OF INCREASED MOISTURE BELIEVE THERE WILL BE A HIGHER
PROBABILITY OF SHOWERS AND STORMS FOR THE FRI AFT-SAT NIGHT
PERIODS EVEN IS THE FRONTAL BOUNDARY NEVER ARRIVES. THUS POPS ARE
HIGH FOR THAT DURATION. THIS PERIOD OF INCREASED MOISTURE AND
BETTER RAIN CHANCES MAY EXTEND INTO SUNDAY.

SUNDAY AND MORE SO MONDAY-TUESDAY THE UPPER HIGH IS PROGGED
TO EITHER DROP BACK SE AND RECENTER OVER SOUTHERN NEW MEXICO OR
STRENGTHEN AND EXPAND ACROSS THE ENTIRE SW. THIS SHOULD MEAN A
NOTICEABLE WARMING AND DRYING OF THE ATMOSPHERE WITH A
CORRESPONDING LOWERING OF POPS AND RAISING OF TEMPERATURES TO END
THIS FORECAST CYCLE.

&&

.AVIATION....VALID 14/12Z-15/12Z.
VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS. SCT-BKN120-150 MID-
LEVEL DEBRIS CLOUDS THIS AM LEFT OVER FROM OVERNIGHT SHOWERS.
CLEARING THROUGH THE DAYLIGHT MORNING HRS WITH SCT070 FAIR WX CU
BY MID MORNING. ISOLD- SCT MOUNTAIN THUNDERSTORMS ARE EXPECTED AFT
18Z...WITH ISOLATED THUNDERSTORMS DEVELOPING OVER THE LOWLANDS AFT
22Z. BRIEF PERIODS OF MVFR CONDS IN VCTY OF STORMS WITH GUSTY
OUTFLOW WINDS TO 40KTS...BLDU OR RA MAY REDUCE VSBY TO 1MI.

&&

.FIRE WEATHER...
UPPER RIDGE REMAINS IN PLACE OVER THE REGION BUT IS SLOWLY
WEAKENING. THIS WEAKENING HAS ALLOWED FOR SOME MOISTURE TO MOVE
BACK OVER THE AREA. TODAY MARGINAL ATMOSPHERIC MOISTURE IS IN
PLACE. DAYTIME HEATING AND OROGRAPHIC SLOPE FLOW WILL GENERATE
ISOLATED TO SCATTERED MIDDAY AND PM STORMS OVER AREA MOUNTAINS.
EXPECT ISOLATED LOWLAND STORMS TO FORM LATE AFTN/EARLY EVE. EXPECT
A REPEAT WEDNESDAY. THURSDAY-FRIDAY THE UPPER HIGH WILL SLOWLY
SHIFT WESTWARD...ALLOWING WEAK DISTURBANCES EMBEDDED IN THE
NORTHWESTERLY FLOW ALOFT TO SKIRT THE AREA. THIS WILL LEAD TO A
SLIGHT UP-TICK IN AFTERNOON/EVENING THUNDERSTORM COVERAGE OVER THE
NEXT FEW DAYS...THOUGH STORMS WILL TEND TO FAVOR HIGHER TERRAIN
AREAS WITH ISOLATED ACTIVITY IN THE LOWLANDS. A BACKDOOR COLD
FRONT MAY SNEAK INTO THE PICTURE ON THURSDAY...INCREASING CHANCES
OF MORE WIDELY SPREAD PRECIPITATION THURSDAY AND FRIDAY. IN THE
MEANTIME...EXPECT LIGHT WINDS AND TEMPERATURES CONTINUING TO RUN 5
TO 8 DEGREES ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 97  75  98  75  97 /  10  10  10  10  20
SIERRA BLANCA           92  68  92  69  91 /  10  20  10  10  20
LAS CRUCES              95  69  96  69  95 /  10  20  10  10  20
ALAMOGORDO              93  70  98  70  97 /  20  20  10  10  20
CLOUDCROFT              71  52  74  53  76 /  30  30  30  30  30
TRUTH OR CONSEQUENCES   94  71  97  71  96 /  20  20  10  20  20
SILVER CITY             86  65  89  64  88 /  30  30  20  20  20
DEMING                  94  72  96  70  95 /  10  20  10  20  20
LORDSBURG               99  71  95  71  94 /  20  20  20  20  20
WEST EL PASO METRO      96  77  98  77  97 /  10  20  10  10  20
DELL CITY               97  70  98  71  97 /  10  20  20  10  20
FORT HANCOCK            98  72 101  71 100 /  10  20  10  10  20
LOMA LINDA              90  69  93  69  92 /  10  20  10  20  20
FABENS                  99  75 101  73 100 /  10  20  10  10  20
SANTA TERESA            95  74  98  74  97 /  10  20  10  10  20
WHITE SANDS HQ          93  72  97  73  96 /  10  20  10  20  20
JORNADA RANGE           95  67  98  67  97 /  10  20  10  20  20
HATCH                   94  68  96  67  95 /  20  20  10  20  20
COLUMBUS                95  72  96  71  95 /  20  20  10  20  20
OROGRANDE               95  74 100  74  99 /  10  20  10  10  20
MAYHILL                 80  61  85  62  84 /  30  30  30  30  30
MESCALERO               83  57  88  57  87 /  30  30  30  30  30
TIMBERON                79  59  86  59  85 /  30  30  30  30  30
WINSTON                 85  61  87  60  87 /  30  40  20  30  30
HILLSBORO               89  66  94  65  93 /  20  20  20  20  20
SPACEPORT               94  70  99  69  98 /  20  20  10  20  20
LAKE ROBERTS            89  62  91  60  90 /  30  30  20  30  30
HURLEY                  89  66  91  65  90 /  20  20  20  20  20
CLIFF                   97  64  97  62  96 /  20  20  20  20  30
MULE CREEK              92  60  91  59  90 /  20  20  20  30  30
FAYWOOD                 89  65  90  64  89 /  20  20  20  20  20
ANIMAS                  98  68  94  67  93 /  20  20  20  20  20
HACHITA                 97  68  96  66  95 /  10  20  20  20  20
ANTELOPE WELLS          96  68  93  67  92 /  20  10  20  20  20
CLOVERDALE              91  68  89  63  88 /  30  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14-BIRD
Hazardous weather outlook, Aug 14, 11:03 AM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1203 PM MDT TUE AUG 14 2012

NMZ401>417-TXZ418>424-151730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1203 PM MDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL OCCUR. LOCALLY HEAVY RAINS
POSSIBLE WITH VERY ISOLATED LOCATIONS RECEIVING UP TO AN INCH OF
RAINFALL RESULTING IN A RISK OF MINOR FLOODING. WINDS MAY GUST TO 40
MPH WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY  THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY WITH ACTIVITY
INCREASING THURSDAY NIGHT. MOSTLY SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON
AND EVENING. LOCALLY HEAVY RAINS AND FLASH FLOODING POSSIBLE OVER A
FEW AREAS...ESPECIALLY THURSDAY NIGHT THROUGH SUNDAY. WINDS ALSO
GUSTING TO 40 MPH WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY TO MONITOR AND REPORT
LOCALLY HEAVY RAINS AND FLOODING.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Southern Dona Ana County/Mesilla Valley

When
August 14, 1:00 PM MST to August 31, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

On August 14th, all areas except the southeast portion of the zone were put into Severe(D2) drought. Only 0.72 inches of rain was reported at the New Mexico State University Cooperative Observer. This was 1.16 inches below normal.

Drought, Southern Tularosa Basin

When
August 14, 1:00 PM MST to August 31, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern half of the zone went from Moderate(D1) to Severe(D2) drought on August 14th. The southern areas remained in Moderate(D1) drought for the entire month. The Cooperative Observer at Orogrande reported 2.27 inches of rain for the month which was 0.30 inches above normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410363, 410366.